Tornadoes · United States · Oregon · 2007

EF0 tornado, Keno, Oregon, April 17, 2007

This EF0 tornado ran 1.0 miles across Klamath County on April 17, 2007, touching down at 3:37 PM PDT and reaching 10 yards wide. It killed nobody.

The rating scale

Tracks are drawn in the color of the rating. The Enhanced Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.

  1. EF065 to 85 mphthis tornado

    Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.

  2. EF186 to 110 mph

    Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.

  3. EF2111 to 135 mph

    Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.

  4. EF3136 to 165 mph

    Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.

  5. EF4166 to 200 mph

    Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.

  6. EF5over 200 mph

    Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.

  7. Unrated

    The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.

The record

Rating
EF0
Date
April 17, 2007
Touchdown
3:37 PM PDT (22:37 UTC)
Lifted
3:38 PM PDT (22:38 UTC)
On the ground
1 minutes
Path length
1.0 miles (1.6 km)
Path width
10 yards (9 m)
Deaths
0
Injuries
0
County
Klamath County
Touchdown point
42.130, -121.891
Lift-off point
42.130, -121.891
Record number
0704171637-01

What the Weather Service recorded

NWS employees on a work-related trip photographed what was thought to be a funnel cloud 2 miles east of Keno on 04/17/07. When the photograph was perused after their return, a debris cloud was evident in the photo. There was no thunderstorm associated with this funnel, and no damage was reported.

Photographic evidence was analyzed after the fact, and it was determined that cold air funnels were in the image.

From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.

The warnings

No tornado warning for this county appears in the archive as in force at the moment the tornado touched down.

Every warning and watch covering the touchdown point that day, from the Iowa Environmental Mesonet's archive of National Weather Service products. Lead time is measured from the issue of the warning in force to the touchdown time in the database, both of which were recorded to the minute by different people.

The forecast that day

The Storm Prediction Center had this point in a General Thunderstorms Risk. The outlook in force was issued at 19:23 UTC.

SPC's Day 1 convective outlook as it stood when the tornado began, read at the touchdown point. The same archive is on the radar archive.

What forecasters said that day

The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Medford, OR wrote its last area forecast discussion before the tornado touched down at Apr 17, 2:50 PM PDT, 47 minutes earlier.

Area forecast discussion, Apr 17, 2:50 PM PDT, 47 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MEDFORD OR
250 PM PDT TUE APR 17 2007

.DISCUSSION...
THE COLD FRONT HAS CROSSED OUR REGION. FOLLOWING BEHIND TODAY IS
VERY COLD AIR AROUND -25C AT 500MB IN A DEEP TROUGH WHICH WILL
KEEP THE SHOWING GOING AND GENERATE SOME ISOLATED THUNDER ESPECIALLY
IN THE AFTERNOON.

TONIGHT AND WEDNESDAY A SHORT WAVE RIDGE BUILDS WITH A BRIEF BREAK IN
THE RAIN. WEDNESDAY AFTERNOON AND EVENING ANOTHER COLD FRONT BRINGS
ANOTHER ROUND OF RAIN. A CLOSED UPPER LOW SLIDES SOUTH ALONG THE
COAST THURSDAY THEN SOUTHEAST INTO CENTRAL CALIFORNIA THURSDAY
NIGHT.

FRIDAY A BIG BUT BRIEF RIDGE SQUELCHES THE RAIN HOWEVER SOON TOO
SOON PERHAPS SATURDAY ANOTHER COLD FRONT FOLLOWED BY A DEEP COLD
TROUGH SATURDAY NIGHT EXTENDS THE ROUND OF RAIN THROUGH SUNDAY.

SUNDAY NIGHT ANOTHER RIDGE IS QUICKLY REPLACE BY A COLD FRONT
MONDAY NIGHT.

&&

.AVIATION...GENERALLY VFR EXCEPT FOR MVFR IN SHOWERS TODAY.
SHOWERS DIMINISHING TONIGHT.

&&

.MFR WATCHES/WARNINGS/ADVISORIES...
OR...NONE.

CA...NONE.

PACIFIC COASTAL WATERS...SCA FOR HAZARDOUS SEAS.

05
Hazardous weather outlook, Apr 17, 2:57 PM PDT, 40 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MEDFORD OR
157 PM PST TUE APR 17 2007

ORZ023>026-181600-
CENTRAL DOUGLAS COUNTY-EASTERN CURRY COUNTY AND JOSEPHINE COUNTY-
EASTERN DOUGLAS COUNTY FOOTHILLS-JACKSON COUNTY-
157 PM PST TUE APR 17 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHERN OREGON AND NORTHERN
CALIFORNIA

.DAY ONE...TODAY

A FROST ADVISORY IS IN EFFECT FROM 200 AM PDT THROUGH 800 AM PDT
WEDNESDAY. PLEASE SEE THE FROST ADVISORY FOR FURTHER DETAILS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH TUESDAY

A FROST ADVISORY IS IN EFFECT FROM 200 AM PDT THROUGH 800 AM PDT
WEDNESDAY. PLEASE SEE THE FROST ADVISORY FOR FURTHER DETAILS.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

LS

In the hours before

Local storm report, Apr 17, 2:22 PM PDT, 1 hour 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEDFORD OR
222 PM PDT TUE APR 17 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0220 PM     LIGHTNING        30 SW ASHLAND           41.88N 123.11W
04/17/2007                   SISKIYOU           CA   PUBLIC

            SKI PATROL AT MT ASHLAND REPORTED HEARING THUNDER DURING
            A SNOW SHOWER. CLOUD TO GROUND LIGHTNING WAS OBSERVED
            THROUGH NLDN DATA.

&&

SMITH

The air that afternoon

The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.

Medford/Jackson, OR (KMFR), 12:00Z

10.6 hours before the tornado, 79 km from the path. April 17, 2007.

Skew-T log-pSkew-T log-p diagram, Medford/Jackson, OR at 12:00Z on 2007-04-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 0 joules per kilogram, CIN -87210, lifted condensation level 956 meters above ground. Wind barbs in knots down the right edge.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Medford/Jackson, OR at 12:00Z on 2007-04-17The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity 2 square meters per square second, 0 to 6 km bulk shear 70 knots.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
-87210 J/kg
Surface CAPE
2 J/kg
Mixed-layer LCL
956 m above ground
0-6 km bulk shear
70 kt
0-1 km bulk shear
12 kt
0-1 km storm-relative helicity
2 m²/s²
0-3 km storm-relative helicity
104 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0
0-3 km lapse rate
6.0 K/km

Open this sounding in Storm Lab

Medford/Jackson, OR (KMFR), 00:00Z

1.4 hours after it, 79 km from the path. April 18, 2007.

Skew-T log-pSkew-T log-p diagram, Medford/Jackson, OR at 00:00Z on 2007-04-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 0 joules per kilogram, CIN -94284, lifted condensation level 619 meters above ground. Wind barbs in knots down the right edge.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Medford/Jackson, OR at 00:00Z on 2007-04-18The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity -34 square meters per square second, 0 to 6 km bulk shear 25 knots.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
-94284 J/kg
Surface CAPE
0 J/kg
Mixed-layer LCL
619 m above ground
0-6 km bulk shear
25 kt
0-1 km bulk shear
13 kt
0-1 km storm-relative helicity
-34 m²/s²
0-3 km storm-relative helicity
-12 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0
0-3 km lapse rate
6.7 K/km

Open this sounding in Storm Lab

The radar

The Medford radar (KMAX), 68 km away, was scanning. The volume nearest the touchdown began at 22:36 UTC.

Open the radar archive at this moment, over the track

Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.

What was reported nearby

Local storm reports within 60 km of the path, in the three hours either side.

Time (UTC)ReportWhereCountyRemark
21:20 UTCTORNADO2 E KenoKlamath, ORCOLD CORE TORNADO

From the Iowa Environmental Mesonet's archive of National Weather Service local storm reports.

This ground now

The live radar over the trackEvery 2007 tornado in OregonEvery tornado in Oregon since 1950Warnings in force in Oregon nowThe forecast where you are

The other tornadoes of April 17, 2007

7 more were confirmed in the United States that day.

DateTimeRatingWherePath (mi)Width (yd)DeathsInjuriesDamage
April 171:25 PM CDTEF0Lubbock, TX2.570
April 171:40 PM CDTEF0Lubbock, TX1.350
April 171:57 PM CDTEF1Hale, TX2.0100$35,000
April 172:00 PM CDTEF0Lubbock, TX0.840$75,000
April 172:00 PM CDTEF0Parmer, TX2.850
April 172:03 PM CDTEF0Lubbock, TX0.350
April 176:30 PM CDTEF0Tarrant, TX1.130$15,000

What this means

Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.

Sources

NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.